Hail, Shelby
- When
- September 25, 4:10 PM CST to 4:15 PM CST
- Where
- Shelby County, 2 mi NW of Frayser
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.240, -90.075
A cold front moved across the region and interacted with a moist and unstable airmass to produce numerous showers and thunderstorms. A few storms became severe across Southwest Tennessee producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved across the region and interacted with a moist and unstable airmass to produce numerous showers and thunderstorms. A few storms became severe across Southwest Tennessee producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 25, 1:29 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 229 PM CDT SUN SEP 25 2011 .DISCUSSION... A COLD FRONT...CURRENTLY LOCATED FROM JONESBORO ARKANSAS TO HOT SPRINGS ARKANSAS...WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE MIDSOUTH TONIGHT. SHOWERS AND THUNDERSTORMS HAVE YET TO DEVELOP THIS AFTERNOON ALONG THE FRONT. THERE WILL CONTINUE TO BE NARROW WINDOW FOR SEVERE STORMS THROUGH SUNSET. THEREAFTER...THE LOSS OF DAYTIME HEATING SHOULD PUT AN END TO THE THREAT. THE BEST LOCATION TO SEE SEVERE WEATHER REMAINS ACROSS EAST-CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI WHERE CLOUD BREAKS HAVE OCCURRED ALLOWING FOR GREATER INSTABILITY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THE SEVERE STORMS. HOWEVER...CANNOT RULE OUT AN ISOLATED TORNADO DUE TO THE HIGH HELICITY VALUES ACROSS THE AREA DUE TO THE DEVELOPING SFC LOW ALONG THE FRONT OVER SOUTHWEST ARKANSAS. HOWEVER...CLOUDS WILL BE MOVING BACK INTO EAST-CENTRAL ARKANSAS SHORTLY WHICH MAY PUSH THE BEST SEVERE WEATHER LOCATION TO JUST NORTHWEST MISSISSIPPI. AFTER MIDNIGHT...BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT TO WEST TENNESSEE AND NORTH MISSISSIPPI. LOWS WILL RANGE FROM THE UPPER 40S ACROSS NORTHEAST ARKANSAS THANKS TO CLEARING BEHIND THE FRONT TO THE MID 60S ACROSS NORTHEAST MISSISSIPPI. FRONT WILL CONTINUE TO PUSH EAST ACROSS PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER AND NORTHEAST MISSISSIPPI ON MONDAY. MEANWHILE...THE UPPER LOW WILL CONTINUE TO MEANDER AROUND CENTRAL ILLINOIS. THIS MAY PREVENT CLOUDS FROM CLEARING AS RAPIDLY BEHIND THE FRONT. WILL KEEP PARTLY CLOUDY CONDITIONS GOING BEHIND THE FRONT. HIGHS WILL BE IN THE 70S. MONDAY NIGHT THROUGH WEDNESDAY...MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT NOW THAT FRONT SHOULD PUSH SOUTH AND REMAIN FAR ENOUGH SOUTH OF THE CWA. WILL REMOVE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF THE CWA. MEANWHILE...THE UPPER LEVEL LOW WILL CONTINUE TO MEANDER AROUND THE ILLINOIS/INDIANA CORRIDOR. WRAP AROUND SHOWERS FROM THE UPPER LOW COULD MOVE INTO PORTIONS OF THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE DURING THIS TIME FRAME DEPENDING ON THE EXACT LOCATION OF THE UPPER LOW AT THE TIME. THE GFS REMAINS DRY WHILE THE NAM INDICATES THE POSSIBILITY OF PRECIPITATION. FOR NOW WILL CONTINUE WITH A DRY FORECAST. LOWS WILL MAINLY BE IN THE 50S WITH HIGHS IN THE LOWER TO MID 80S. THURSDAY INTO THURSDAY NIGHT...ANOTHER COLD FRONT WILL SLIDE INTO THE MIDSOUTH. MODELS INDICATE THE LACK OF MOISTURE SHOULD ALLOW THE FRONT TO COME THROUGH DRY. COOLER AIR WILL FILTER INTO THE AREA BEHIND THE FRONT. FRIDAY INTO NEXT WEEKEND...COOL SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON FRIDAY PROVIDING PLEASANT AUTUMN CONDITIONS. AN UPPER RIDGE WILL GRADUALLY BUILD OVER THE AREA THROUGH THE WEEKEND CONTINUING THE BEAUTIFUL CONDITIONS. SKIES WILL BE CLEAR WITH HIGHS IN THE 70S AND LOWS IN THE MID 40S TO UPPER 50S. KRM && .AVIATION... 18Z TAFS SCATTERED TO NUMEROUS SHRAS AND TSRA PREVAIL OVER NORTHEAST SECTIONS OF THE MIDSOUTH ATTM THOUGH THE TAF SITES ARE RELATIVELY QUIET FOR THE MOMENT. A POTENT PIECE OF ENERGY ROTATING AROUND THE LARGE UPPER LOW NORTH OF THE AREA WILL DEVELOP AND PUSH A COLD FRONT ACROSS THE MIDSOUTH LATE THIS AFTERNOON INTO THE EVENING. SHRAS AND TSRAS WILL DEVELOP ALONG THE FRONT AND PUSH ACROSS THE AREA. ATTM IT LOOK LIKE THE STRONGEST PORTION OF THE LINE WILL PROBABLY BE TO THE SW OF MEMPHIS TOWARD SOUTHERN ARKANSAS PERHAPS MOVING INTO NORTHWEST MISSISSIPPI BY EVENING AND WEAKENING AS IT HEADS EAST. LOOKS LIKE MAINLY VFR CONDS OUTSIDE TSRAS UNTIL THE FRONT PASSES EACH SITE THEN A PERIOD OF MVFR CIGS WITH LEFTOVER SHRAS. CONDS WILL LIFT BACK TO VFR FROM NW TO SE AS DRIER AIR MOVES IN BEHIND THE FRONT. WINDS WILL BE FROM THE SOUTH AHEAD OF THE FRONT AT 12-14 KTS WITH HIGHER GUSTS EXCEPT AT KJBR WHERE LIGHTER ESE WINDS WILL PREVAIL. AFTER THE FRONT PASSES WINDS WILL SHIFT AROUND TO THE N OR NW. THANKS TO THE CWSU FOR COLLABORATION. SJM && .PRELIMINARY POINT TEMPS/POPS... MEM 56 76 57 82 / 80 10 10 10 MKL 55 73 49 80 / 90 10 10 10 JBR 49 73 52 80 / 40 10 10 10 TUP 64 75 55 83 / 90 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 334 PM CDT SUN SEP 25 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 334 PM CDT SUN SEP 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF THE MIDSOUTH...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM HARRISBURG ARKANSAS TO RIPLEY TENNESSEE AND TO WEST OF A LINE FROM HUNTINGDON TENNESSEE TO PITTSBORO MISSISSIPPI. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. THE MOST FAVORED LOCATION FOR A FEW SEVERE THUNDERSTORMS IS FROM EAST CENTRAL ARKANSAS INTO NORTHWEST MISSISSIPPI AND PERHAPS INTO SOUTHWEST TENNESSEE. IN THIS AREA...ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS LIKELY ACROSS MUCH OF THE MIDSOUTH THAT MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE SLIGHT RISK AREA. KRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL WYNNE 35.23N 90.79W
09/25/2011 E1.00 INCH CROSS AR TRAINED SPOTTER
&&
CDGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL EARLE 35.27N 90.46W
09/25/2011 M1.00 INCH CRITTENDEN AR PUBLIC
AT EARLE HIGH SCHOOL.
&&
CDGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL OSCEOLA 35.70N 89.99W
09/25/2011 E0.25 INCH MISSISSIPPI AR TRAINED SPOTTER
&&
CDGThe Memphis radar (KNQA), 22 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny to golfball size hail was reported across the city of Millington.
Straight line winds knocked down trees along Highway 70 in Braden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347730, 347731, 347732, 347733.